Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Quadrature-Galerkin approximations to solutions of elliptic differential equations


Author: Martin H. Schultz
Journal: Proc. Amer. Math. Soc. 33 (1972), 511-515
MSC: Primary 65N30
DOI: https://doi.org/10.1090/S0002-9939-1972-0315919-2
MathSciNet review: 0315919
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In practice the Galerkin method for solving elliptic partial differential equations yields equations involving certain integrals which cannot be evaluated analytically. Instead these integrals are approximated numerically and the resulting equations are solved to give ``quadrature-Galerkin approximations'' to the solution of the differential equation. Using a technique of J. Nitsche, $ {L^2}$ a priori error bounds are obtained for the difference between the solution of the differential equation and a class of quadrature-Galerkin approximations.


References [Enhancements On Off] (What's this?)

  • [1] R. J. Herbold, M. H. Schultz and R. S. Varga, The effect of quadrature errors in the numerical solution of boundary value problems by variational techniques, Aequationes Math. 3 (1969), 247-270. MR 41 #6410. MR 0261798 (41:6410)
  • [2] J. Nitsche, Ein Kriterium für die Quasi-Optimalität des Ritzschen Verfahrens, Numer. Math. 11 (1968), 346-348. MR 38 #1823. MR 0233502 (38:1823)
  • [3] M. H. Schultz, Multivariate spline functions and elliptic problems, Proc. Sympos. Approximations with Special Emphasis on Spline Functions (Univ. of Wisconsin, Madison, Wis., 1969), Academic Press, New York, 1969, pp. 279-347. MR 41 #2210. MR 0257560 (41:2210)
  • [4] -, $ {L^2}$-error bounds for the Rayleigh-Ritz-Galerkin method, SIAM J. Numer. Anal. 8 (1971), 737-748. MR 0298918 (45:7967)
  • [5] K. Yosida, Functional analysis, Die Grundlehren der math. Wissenschaften, Band 123, Academic Press, New York; Springer-Verlag, Berlin, 1965. MR 31 #5054. MR 0180824 (31:5054)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 65N30

Retrieve articles in all journals with MSC: 65N30


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1972-0315919-2
Keywords: Galerkin method, quadrature, approximation, elliptic, partial differential equation
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society